Azithromycin Warnings

The next (May 27, 2013) issue of The Medical Letter will include a short article about some possible risks in the use of the macrolide antibiotic azithromycin (Zithromax, Zmax). Azithromycin is a convenient drug to take; side effects are uncommon, and the usual duration of treatment is only 5 days. According to the FDA, it is prescribed most often for sinusitis or bronchitis, i.e., upper respiratory infections. A better use of the drug is for treatment of community-acquired pneumonia in young adults.

The April 1, 2013 issue of The Medical Letter reported that the FDA was requiring changes in the labeling of azithromycin to reflect new concerns about a risk of QT prolongation and sudden death raised by a retrospective study in The New England Journal of Medicine. The increased risk of cardiovascular death observed with use of azithromycin was much higher in patients with cardiovascular risk factors than in patients who were generally healthy. The authors of the retrospective study and the FDA assumed that an excess of cardiovascular deaths associated with azithromycin would most likely be due to QT prolongation leading to a torsades de pointes cardiac arrhythmia.

The risk of drug-related QT prolongation, torsades de pointes, and sudden death is difficult to predict before a drug is widely used. An excellent discussion of this subject is available in a 2004 article The New England Journal of Medicine (350:1013), written by Dan Roden, who has been a Contributing Editor of The Medical Letter for many years.  Lists of drugs considered to carry a risk of torsades are available at www.azcert.org, a web site maintained by the University of Arizona.

The upcoming discussion of azithromycin in The Medical Letter will focus on a new study that found little if any risk with the drug in a generally healthy population of young and middle-aged adults. We will consider who, if anyone, should continue to receive azithromycin, and which antibiotics would be suitable substitutes.

Enter your email address to follow this blog and receive notifications of new posts by email.

Comments

  1. It’s always so frustrating when such “warnings” come out & the exact nature of what it causes aren’t posted. There is a big difference between having a med causing fluid retention (fairly common occurence) vs torsades de pointes (rather uncommon, few need worry, but if it DOES happen, it’s bad). And how many were actually found to be affected? It’s difficult for we doctors to bone up on how to evaluate statistics for exams, let alone the average consumer who only gets bits & pieces of information spread out over time & media.

  2. Jason Barker says:

    I am not as convinced of the utility of macrolides for community acquired pneumonia anymore. >60% of pneumococci are resistant to macrolides at our hospital. The April ’12 IDSA sinusitis guidelines now do not recommend them: “7. Macrolides (clarithromycin and azi- thromycin) are not recommended for empiric therapy due to high rates of resistance among S. pneumoniae ($30%) (strong, moderate).” I would only use a macrolide in combination with high-dose amoxicillin. Doxy is another inexpensive option for the atypicals.

  3. Macrolides are grossly overused. While their use may be associated with a small but statistically significant amount of QT prolongation – this is rarely a problem as a single drug taken by a patient who does not have underlying heart disease. That said – the amount of QT prolongation tends to be cumulative – and increases when other “culprit drugs” are concomitantly used, esp. if taken by patients with baseline long QT and underlying heart disease. BOTTOM LINE: Best to avoid antibiotics when they are not necessary.

Leave a Reply:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s